Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 271, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2002, 3:57 PM CDT for Butler County, Kansas. It was in force for 78 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2002, 3:57 PM CDT (20:57 UTC)
- Expired
- Jun 15, 2002, 5:15 PM CDT
- In force
- 78 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:04 PM CDT | Hail 0.75 | Andover, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2131 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 152057 SVRICT KSC015-152215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 356 PM CDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 515 PM CDT. * AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF ANDOVER...OR ABOUT 12 MILES EAST OF DOWNTOWN WICHITA...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR AUGUSTA AROUND 400 PM CDT... 7 MILES NORTHEAST OF DOUGLASS AROUND 410 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 515 PM CDT. LAT...LON 3783 9714 3748 9713 3745 9669 3783 9689 /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:55 PM CDT, 2 minutes earlier.
Area forecast discussion, Jun 15, 3:55 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 355 PM CDT SAT JUN 15 2002 FCST FOCUS ON EXPECTED CONVECTION TONIGHT...THEN ON PRECIP ANY LINGERING PRECIP CHCS SUN-SUN NIGHT. FEEL THE ETA IS SUPERIOR SHORT TERM MODEL THROUGH 24 HOURS...THEN WILL USE AVN. GOING FCST TEMPS LOOK ON TRACK AND WILL NOT CHANGE. WATER VAPOR SHOWS MID/UPPER LEVEL WAVE ACROSS NEBRASKA WHILE THE PROFILER NETWORK INDICATES ASSOCIATED UPPER DIV JUST TO THE SOUTHEAST OF THIS FEATURE WHICH CORRESPONDS WELL TO THE MAIN CONVECTIVE COMPLEX ONGOING ACROSS SOUTHERN NEBRASKA. ONGOING CONVECTION IS ROOTED ABOVE 600MB AND IS DRIVEN BY INTENSE ISENTROPIC UPGLIDE/WAA/FRONTOGENESIS. LATEST RUC40 ANALYSIS HAVE CONTINUED TO SHOW THE GREATEST INSTABILITY ABOVE 750MB WEST OF THE CWA. HOWEVER...THE MID LEVEL WAVE WILL RACE SOUTHEAST ACROSS THE AREA AS WILL THE FORCING. EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE THROUGH THE AFTERNOON...VEERING IN THE 700-400MB LAYER SUGGEST POTENTIAL FOR HAIL WITH AROUND 1000 J/KG OF CAPE WITHIN THAT LAYER. RECENT RADAR TRENDS REFLECT A PULSE NATURE TO THE UPDRAFTS WHICH THUS FAR HAVE NOT LAST MORE THAN 15 MINS. WOULD EXPECT THE LARGER COMPLEX OF SEVERE STORMS ACROSS SOUTHERN NEBRASKA TO RACE SOUTHEAST INTO CENTRAL KANSAS AFTER 2 PM. WILL HAVE TO WAIT AND SEE HOW THIS EVOLVES SINCE SPC HAS ALREADY ISSUED A SVR BOX JUST WEST OF THE CWA. TONIGHT...IN A NUTSHELL THUNDERSTORMS LIKELY AT LEAST THROUGH THE FIRST HALF OF THE NIGHT. THETA SFCS RISE AFTER MIDNIGHT SO SOME PERSISTENT PRECIP IS ALSO POSSIBLE. WILL TAPER HIGHEST POPS WEST TO EAST...WITH A FLOOD WATCH THROWN IN FOR GOOD MEASURE. WIDESPREAD DAMAGING WIND EVENT TAKING SHAPE...GLAD WE ISSUED THAT HWO EARLIER THIS MORNING SUNDAY...SOME LINGERING PRECIP MAY OCCUR IN THE MORNING...OTHERWISE WOULD EXPECT A MAINLY DRY DAY WITH LITTLE FORCING SEEN AFTER SLIGHT RISE IN THETA SFCS EARLY. WILL KEEP SLIGHT CHC POPS EVERYWHERE WITH AFTERNOON SUN STILL LIKE THE GOING TEMPS. SUN NIGHT...CANNOT RULE OUT THE POTENTIAL FOR WIDELY SCATTERED THUNDERSTORMS TO DEVELOP WITHIN WEAK AREAS OF ISENTROPIC UPGLIDE TO THE NORTH OF THE CWA. ANY STORMS WILL RACE SOUTHEAST AND IMPACT THE CWA. THEREFORE WILL KEEP THE 20 POPS. MONDAY...HAVE DECIDED TO REMOVE ANY MENTION OF PRECIP AS THE UPPER FLOW FINALLY AMPLIFIES LEAVING THE CWA IN SUBSIDENCE ALOFT. EXTENDED...MRF HAS TRENDED MORE TOWARD THE ECMWF WITH LOWER HTS/UPPER TROUGH FCST TO MOVE ACROSS THE NORTHERN PLAINS WEDS/THUR. A BOUNDARY WILL SETTLE SOMEWHERE NEAR THE NEB/KS BORDER. FOR NOW WILL KEEP THE FCST DRY WITH NEAR NORMAL TEMPS IN THE UPPER 80S/LOW 90S. FCSTID =11 ICT 60 82 62 86 / 70 20 20 10 HUT 60 82 60 86 / 70 20 20 10 EWK 60 82 61 86 / 60 20 20 10 EQA 60 82 62 86 / 50 20 20 10 WLD 61 82 63 86 / 60 20 20 10 RSL 59 82 58 86 / 50 20 20 10 GBD 59 82 59 86 / 70 20 20 10 SLN 59 81 60 86 / 50 20 20 10 MPR 60 82 61 86 / 50 20 20 10 CFV 60 82 62 85 / 40 20 20 10 CNU 58 82 62 84 / 30 20 20 10 K88 58 82 62 83 / 20 20 20 10 .ICT... KS...FLOOD WATCH UNTIL 400 AM CDT SUNDAY FOR ZONES KSZ067>070... KSZ082>083...KSZ091>094...KSZ098. .ICT... KS...NONE.
In the hours before
Local storm report, Jun 15, 10:31 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1031 AM CDT SAT JUN 15 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 AM 4NW MILBERGER KS 1.00 INCH HAIL
06/15/02 RUSSELL
1001 AM 6 NE HOISINGTON KS .75 INCH HAIL
06/15/02 BARTON
MEBSpecial weather statement, Jun 15, 11:28 AM CDT, 4 hours 29 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-152230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1128 AM CDT SAT JUN 15 2002 ...SEVERE THUNDERSTORMS POSSIBLE WEST OF INTERSTATE 135 BETWEEN 2 PM AND 10 PM... AN AXIS OF THUNDERSTORMS STRETCHING FORM SOUTHWEST NEBRASKA INTO CENTRAL KANSAS WILL SLOWLY INCREASE IN COVERAGE AND INTENSITY AS THE AFTERNOON WEARS ON. AN UPPER AIR DISTURBANCE WILL AID IN THUNDERSTORM INTENSIFICATION OVER THE NEXT SEVERAL HOURS. THE GREATEST DEGREE OF INSTABILITY WILL REMAIN WEST OF INTERSTATE 135 THROUGH THE DAY. IT IS EXPECTED THAT A LARGER COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEAST OUT OF NEBRASKA EARLY THIS AFTERNOON. THIS COMPLEX OF STORMS MAY IMPACT AREAS WEST OF INTERSTATE 135 WITH DAMAGING WINDS AND LARGE HAIL...AFTER 2 PM. THE THREAT FOR SEVERE WEATHER WILL PERSIST INTO THIS EVENING...THROUGH THE EARLY EVENING HOURS. SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM WEST OF INTERSTATE 135. CO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 9:08 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 37 min |
| Jun 15, 9:18 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 57 min |
| Jun 15, 12:52 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 38 min |
| Jun 15, 1:02 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 58 min |
| Jun 15, 1:15 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 45 min |
| Jun 15, 1:19 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 56 min |
| Jun 15, 1:45 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 60 min |
| Jun 15, 1:52 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 53 min |
| Jun 15, 2:16 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 59 min |
| Jun 15, 2:41 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| Jun 15, 2:46 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 59 min |
| Jun 15, 2:50 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 55 min |
| Jun 15, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 69 min |
| Jun 15, 3:17 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 73 min |
| Jun 15, 3:22 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 83 min |
| Jun 15, 3:47 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 58 min |
| Jun 15, 4:06 PM CDT | Tornado Warning | ICT | Reno | 39 min |
| Jun 15, 4:19 PM CDT | Flash Flood Warning | ICT | Rice | 4 hr |
| Jun 15, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 71 min |
| Jun 15, 4:26 PM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| Jun 15, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 75 min |
| Jun 15, 4:37 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 68 min |
| Jun 15, 4:44 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 76 min |
| Jun 15, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 63 min |
| Jun 15, 5:25 PM CDT | Flash Flood Warning | ICT | Harvey, Reno | 6 hr |
| Jun 15, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 56 min |
| Jun 15, 5:37 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 53 min |
| Jun 15, 6:01 PM CDT | Flash Flood Warning | ICT | Sedgwick | 4 hr |
| Jun 15, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 58 min |
| Jun 15, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 60 min |
| Jun 15, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 91 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.